GDD two-step: MRI with GBCA in close timing to CT with Iodine Contrast. Possible mechanisms.
The relationship between CT with iodine contrast in close proximity to MRI with GBCA and developing GDD, has been a subject I have pondered in the past. Perhaps this association first was recognized in one of the few reports of NSF arising due to a macrocyclic agent, when a patient who had received Gadavist in an MRI had also undergone CT with iodine contrast within a couple of days and then developed NSF. My thinking at the time, that what had happened is the iodine contrast had resulted in sudden acute renal failure, and the poor kidney function was the cause for the two-step with MRI and GBCA injection to form the environment for NSF development.
The renal dysfunction, transient or persistent from iodine contrast and CT I felt also represented the nurturing environment for GDD development following MRI and GBCA injection for the GDD two step. Very recently, one of my patients, a neonatal ICU nurse pointed out to me that iodine contrast contains EDTA as a preservative/ stabilizing agent. Readers of my blogs know that I decry the use of weak chelators to remove Gd in GDD because they will result in a fair amount of redistribution (picking up Gd in tissues then immediately re-release it). Perhaps the weak chelating effect of the EDTA in iodine contrast resulted in mixing around more Gd in the body creating the setting for GDD development. I am not aware of which or if all the iodine contrast agents contain EDTA.
The additional effects of both CT and iodine contrast: CT and radiation does affect the immune system, and immune system destabilization is one of the strong underlying cofactors for GDD development. Iodine contrast causes renal dysfunction, most often transient, which may be enough to alter the natural mechanism of GBCA removal through the kidneys. The other factor not to overlook, iodine contrast also contain molecules which themselves are potentially immunogenic (when they cause adverse reaction they are termed reactogenic). There are individuals who have contacted me that they developed some symptoms similar to GDD, but only had received CT with iodine contrast. This seems much rarer and less severe than GDD... but why not? Any foreign particle injected directly into the blood stream may result in some individuals with a reactogenic immune response. I will address the importance of knowing the durability of retention: transient or persistent of all molecules injected in the body in a future blog.
This blog is not intended to say one should never get CT and iodine in close temporal proximity to MRI with GBCA, but as with everything I now focus on: as much as possible everything in moderation and use wisdom sense.
Richard Semelka, MD